What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 24, 9:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Dec 24, 9:06 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
906 PM EST Thu Dec 24 2020
.SYNOPSIS...
A strong frontal system will work across the area late tonight
into Friday. High pressure will then build in for the upcoming
weekend. A cold front approaches on Monday and passes through
Monday night, followed by high pressure through midweek.
&&
.NEAR TERM /THROUGH FRIDAY/...
The fcst is on track this eve. A highly anomalous system will
impact the area the next 24 hours as a vigorous upper low over
the Mid Mississippi Valley begins to take on negative tilt as it
approaches the Mid Atlantic states on Friday. The will drive a
strengthening low- level jet up along the eastern seaboard and
into the area tonight ahead of an approaching cold front. At the
nose of the jet (80 kt), moderate to heavy rainfall will work
in across NE NJ, the Lower Hudson Valley, and the NYC metro
between 9 pm and midnight, before working across Long Island and
CT during the early morning hours. A second round associated
with the pre- frontal trough will then follow during the early
morning hours, exiting eastern LI/SE CT toward daybreak or
shortly thereafter. Moderate showers will then linger into the
afternoon in response to the approaching upper low. It may take
until late afternoon to exit the area. Also, can not rule out an
isolated thunderstorm with some elevated instability.
PW values approach 1.5 inches overnight, which per SPC
climatology would be a record for the date (Dec. 25). Rainfall
across the region will average close to 2 inches with some of
the higher elevations north and west across the Lower Hudson
Valley, NE NJ, and interior CT receiving 3 plus inches. This
combined with a melting snowpack of up to half a foot will
likely produce flooding across the region. A flood watch remains
up for all but Long Island through Friday morning.
The aforementioned low-level jet will translate to wind advisory
level gusts (46-57 mph) across the interior with high wind
warning gusts at the coast (60 to 70 mph). There is always
uncertainty to how much of the winds can be brought downward,
especially with a shallow mixed layer. However, winds right off
the deck will be on the order of 60 to 70 kt. Heavy rainfall
will also aid in the downward transport of momentum. Strongest
winds will be be during the early morning hours, diminishing
across far eastern areas toward 8 am.
The deep-layered southerly flow will also result in anomalously
warm temperatures on the order of 25 to 30 degrees above normal
tonight for lows and 15 to 20 degrees for highs that will occur
in the early morning. Record highs may come close in a few
spots. Just to show how anomalous the regime is, MOS for KFOK
and LAV guidance brings values into the 70s across eastern Long
Island. Thus, aired on the warmer side of the guidance.
&&
.SHORT TERM /FRIDAY NIGHT/...
Main upper level trough axis moves across the region Friday
night with associated positive vorticity advection ahead of its
axis. Low chance POPs for scattered rain showers and snow
showers are in the forecast. The snow shower chances incorporate
more of the region as the night progresses with the colder air
advecting in, making for colder wet bulb temperatures. Lows will
return to near normal or a few degrees below with values into
the 20s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
The trough axis shifts through the region on Saturday, but with
limited moisture. Outside of perhaps some flurries well north
and west of the city, it's probably a dry day with temperatures
below normal. High pressure builds in from the southwest
Saturday night and Sunday and will be centered offshore to our
south by Sunday night. Dry through the period with a
continuation of below normal temperatures.
Another upper trough and associated surface low then shift from the
Great Lakes on Monday into SE Canada Tuesday. This could drag a warm
front into part of the forecast area by late in the day Monday, but
in any case, a cold front likely passes through during Monday night.
Chc PoPs during Monday afternoon and night. PCPN type most likely
rain.
High pressure then builds in from the Great Lakes on Tuesday with
it's axis near the forecast area by late on Wednesday. This will
bring us dry weather with high temperatures slightly below normal
both days.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
***HIGH IMPACT WIND AND RAIN EVENT THROUGH FRIDAY MORNING***
A strong cold front will approach tonight, and move across Friday
morning.
SE-S winds are increasing, with peak gusts over 40 kt in the NYC
metro area per mesonet obs, and pireps already indicating LLWS
and associated moderate turbulence. Rain still just off to the W
of the NYC metros, but should move in shortly with MVFR conds.
Later tonight, expect IFR conds in rain, with winds increasing
to 20-35G35-45kt overnight into early Friday morning, with peak
winds 45-55 kt possible. The highest winds will be across the
NYC metro, Long Island and southern Connecticut terminals.
LLWS develops this evening and continues through tonight, with
up to 80 kt possible at FL020 after midnight.
Sustained winds and gusts will start to weaken around or just after
daybreak at NYC metro terminals, but rain and MVFR conds may
continue into much of the afternoon. Winds become SW 10-15G20-30kt
in the afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
AMD likely to adjust timing of strongest sfc winds/LLWS as well
as flight cat through Fri morning.
.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Friday night...Chance of snow/rain showers with brief MVFR or
IFR conds, mainly KSWF. Mainly VFR elsewhere. SW-W winds
15G20kt NYC metros/coast.
.Saturday...VFR. W winds G20 kt.
.Sunday... VFR.
.Monday...Chance of showers with MVFR possible.
.Tues...VFR. NW winds 15-20kts.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Storm warning remains in effect for all waters tonight into
Friday morning as a strong frontal system approaches from the
west. Storm force wind gusts will develop toward midnight,
gusting as high as 60 kt overnight.
Winds will trend gradually toward daybreak downward and behind
the cold front, but ocean still in gale range late morning into
start of Friday afternoon with SCA level wind gusts for other
waters. By mid to late Friday afternoon, SCA level wind gusts
are expected for all waters which will linger into Friday night.
SCA conditions then continue through Saturday night on the
ocean as seas slowly subside through the period. Relatively
tranquil conditions follow for Sunday with a ridge of high
pressure shifting across the eastern seaboard. Winds then
increase on Monday ahead of a cold front that is expected to
pass through the waters during Monday night. SCA conds are
likely at least on the ocean waters Monday afternoon and night.
&&
.HYDROLOGY...
A flood watch remains in effect for all of the region but
Nassau and Suffolk Counties on Long Island. Total rainfall
of 2 to 4 inches is forecast across the region with the
highest amounts across the higher elevations of interior NE NJ,
the Lower Hudson Valley, and interior CT due to a SE flow and
orographic lift.
Small streams and rivers are likely to approach bankfull if not
exceed flood stage. A few main stem rivers may approach
bankfull and also could exceed flood stage if higher amounts of
rainfall occur.
&&
.TIDES/COASTAL FLOODING...
Tide levels will increase with strong S-SE flow ahead of a potent
cold front tonight into early Friday morning. A 2-3 ft surge is
needed to reach minor flooding benchmarks. It looks likely that peak
winds will coincide roughly with the high tide cycle. Hvy rain invof
the bays and wave action elsewhere will add at least a little to
total water. The fcst has been trended closer to the higher end of
the guidance. As a result, all statements except for the North Fork
have been converted to advisories. Areas surrounding NY Harbor have
also been included in an advy. Localized moderate flooding possible
in Nassau, and this wording has been included in the advy.
Water levels should be much lower with the Friday night high tide as
strong W-SW flow develops behind the frontal passage.
Scattered dune erosion and areas of overwash tonight into Friday due
to the very strong S-SE flow and high ocean seas, which will be
capable of producing breakers well over 10 ft.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 10 AM EST Friday for CTZ005>012.
Flood Watch through Friday morning for CTZ005>012.
Coastal Flood Advisory from 5 AM to 10 AM EST Friday for
CTZ009-010.
Coastal Flood Advisory from 4 AM to 9 AM EST Friday for CTZ011-
012.
NY...High Wind Warning until 10 AM EST Friday for NYZ071>075-
078>081-176>179.
Flood Watch through Friday morning for NYZ067>075-176-178.
Wind Advisory until 10 AM EST Friday for NYZ067>070.
Coastal Flood Advisory from 2 AM to 7 AM EST Friday for NYZ072-
074-075-178-179.
Coastal Flood Advisory from 5 AM to 10 AM EST Friday for
NYZ071.
Coastal Flood Advisory from 4 AM to 9 AM EST Friday for NYZ080-
081.
NJ...High Wind Warning until 10 AM EST Friday for NJZ006.
Flood Watch through Friday morning for NJZ002-004-006-103>108.
Wind Advisory until 10 AM EST Friday for NJZ002-004-103>108.
Coastal Flood Advisory from 2 AM to 7 AM EST Friday for NJZ006.
MARINE...Storm Warning until 10 AM EST Friday for ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...DW
NEAR TERM...JMC/DW
SHORT TERM...DW
LONG TERM...JC/DW
AVIATION...BG
MARINE...JC/DW
HYDROLOGY...JC/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 24, 5:40 PM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
540 PM EST Thu Dec 24 2020
NJZ002-004-103>108-NYZ067>070-252245-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-
540 PM EST Thu Dec 24 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 11 PM EST THIS EVENING THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-NYZ072-074-075-178-252245-
Hudson-New York (Manhattan)-Richmond (Staten Island)-
Kings (Brooklyn)-Southern Queens-
540 PM EST Thu Dec 24 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 11 PM EST THIS EVENING THROUGH FRIDAY
MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-010-NYZ071-252245-
Southern Fairfield-Southern New Haven-Southern Westchester-
540 PM EST Thu Dec 24 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 11 PM EST THIS EVENING THROUGH FRIDAY
MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM TO 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>008-NYZ073-176-252245-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Bronx-Northern Queens-
540 PM EST Thu Dec 24 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 11 PM EST THIS EVENING THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ078-079-177-252245-
Northwestern Suffolk-Northeastern Suffolk-Northern Nassau-
540 PM EST Thu Dec 24 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ179-252245-
Southern Nassau-
540 PM EST Thu Dec 24 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-252245-
Southwestern Suffolk-Southeastern Suffolk-
540 PM EST Thu Dec 24 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST FRIDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ011-012-252245-
Southern Middlesex-Southern New London-
540 PM EST Thu Dec 24 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 11 PM EST THIS EVENING THROUGH FRIDAY
MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-252245-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
540 PM EST Thu Dec 24 2020
...STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.